CAM For Hot Flashes

Last Modified: June 14, 2011

Share article


Question

Dear OncoLink "Ask The Experts,"

I was thrown into menopause by my cancer treatment- Is there anything to treat or help with these hot flashes that isn’t a medication?

Answer

Jun Mao, MD, MSCE, Family Medicine and Community Health Physician and Acupuncturist at PENN Medicine, responds:

Many of the cancer treatments (chemotherapy, surgery) can induce premature menopause. The hormonal treatments (e.g. tamoxifen aromatase inhibitors) may also worsen the experience for hot flashes. There are a number of studies that show acupuncture seem to produce similar effects on hot flash reduction as medications such as effexor. The beneficial effects seem to persist for months beyond the last acupuncture treatment. We are currently conducting a trial here at PENN to evaluate the short and long term effects of acupuncture for hot flashes in breast cancer survivors.

There is also some promising data suggest hypnosis and yoga may help hot flashes.

This question and answer was part of the OncoLink Brown Bag Chat Series. See the full transcript from IntegrativeTherapies in Cancer Care.


News
Venlafaxine, Clonidine Reduce Hot Flashes in Breast Cancer

Sep 14, 2011 - Venlafaxine and clonidine effectively manage hot flashes in patients with breast cancer, with hot flash scores reducing more immediately with venlafaxine than clonidine, and reducing more significantly with clonidine during week 12 of treatment than with venlafaxine, according to a study published online Sept. 12 in the Journal of Clinical Oncology.



I Wish You Knew

How an oncology social worker can improve your cancer experience

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More